What is the question?

aka Prehospital Predicament 002

This is a case scenario that challenges you to find the solution! Do you fancy yourself as a latter day Joseph Bell?

Let’s see if you’re up to it…

The scenario

A retrieval registrar and flight nurse are on a mission to transport a ventilated patient with severe pneumonia from a rural hospital. At handover of the patient at the referring facility, everything appears stable with good oxygenation and haemodynamics. The patient has been intubated and ventilated for 2 hours. There is good urine output. An arterial line is placed. An arterial blood gas is drawn preflight and shows adequate oxygenation and ventilation but a low potassium of 3.2 mmol/L.

A decision is made to provide potassium replacement during the transport and the registrar prepares a litre bag of normal saline with 3 x 20 mmol ampoules of KCL, whilst the nurse setups the transport monitoring and ventilator. The patient is loaded onto the aircraft and the Saline/KCL bag infusion is started at 250 mls/hr.

30 minutes into the flight, the transport monitor shows a broad complex tachycardia then ventricular fibrillation. CPR is begun. An urgent arterial blood gas is done and shows a potassium level of 14 mmol/L! Calcium gluconate and insulin /dextrose are given. The Saline/KCL infusion is stopped. Two cycles of CPR and defibrillation lead to return of sinus rhythm and spontaneous circulation. Repeat potassium levels 10 and 20 minutes later show a rapid decline in serum levels.

On inspection of the Saline/KCL bag only 120mls of the solution had been infused.

The aeromedical consultant on review of the case asked the registrar one key question that explains completely what happened.

I must thank my brother Thien, who is a retrieval anaesthetist in South Australia, for this case.

Question

What is the single question that the consultant asked the registrar?

Not so fast! We’re going to break with LITFL case-based Q&A tradition and give you some time to mull this one over…

Feel free to leave a comment if you think you know the answer or you have something worthy of discussion. We’ll put you out of your misery sooner or later…

Addendum 15 May 2012

The question was:

“Did you thoroughly mix the bag of fluid after adding the KCl?”

KCl at 20 mmol/ 10 mL is considerably more dense than normal saline. Unless thouroughly mixed the KCl solution will simply sit at the bottom of the bag… The patient will thus receive a dose of highly concentrated, and potentially lethal, KCl.

Print Friendly

Comments

  1. Sally Tsang says

    Hmm intriguing… how could the K go up so much in so short a time?
    Assuming the KCl was mixed with saline properly, less than 7.5mmol of KCl would have been infused during the flight. I can’t see that bringing up the K from 3.2 to 14 in an adult patient.

    So the only two possibilities I can think of are: either the K wasn’t mixed properly, or the patient was a child…. but they don’t really seem realistic or satisfying answers to the scenario (cos you clearly wouldn’t start that kind of fluid in a child).

    Guess I’ll have to wait for the solution. :-(

  2. Simon says

    If you don’t shake the bag you can get pooling of potassium… hence a highly concentrated ‘bolus’ at the start of the infusion???

  3. Caroline Burge says

    Hi Minh,

    The single question was likely: Did you vigourously invert the liter saline bag AT LEAST 10 times to mix the KCl?

    The explanation is the KCl layers when added as a concentrate. This is effect is even worse if the bag was hanging when the KCl concentrate was added. Therefore rapid infusion of concentrated KCl likely lead to the cardiac arrest.

    3 x 20 mmol ampules? I thought QLD hospitals were only permitted KCl 10 mmol in 10 ml ampules -- kept well hidden?

    Caroline

  4. keeweedoc says

    did they do something funny with line for initial sample? like flush with nacl then get their “low” initoal result?

  5. says

    What was the pt’s QTc? Prolonged QTc may explain the cardiac events with the K infusion… but doesn’t explain the drastic increase in K.

    What was the pt’s blood glucose? Were they receiving a lot of insulin which pushed the K into the cells, then something happened that caused a sudden rush back into the serum?

    Tricky case.

  6. Nat says

    Could the original K have been wrong -- if the VBG was taken from the drip arm, for example? But then it would have had to have been 10 or something to begin with :-/

  7. says

    After re-reading the scenario, I think that a bad blood sample does not explain the wide QRS V Tach, which is consistent with hyperkalemia.

    Was the concentration of potassium what what they thought it was (Did they add a higher concentration of potassium to the bag)?

  8. Aman says

    I think this might be a case of spurious Hyperkalemia due to hemolysis. If she does not have any renal dysfunction and rhabdomyolysis and if s. Creatinine and CPK is normal, hemolysis in test tube or while drawing the blood might be the reason for such high S. K!

  9. Stephanie Harris says

    Im curious as to whether
    Succinylcholine was being given to keep
    the patient paralyzed for ventilatory management
    purposes? Succs can cause a sharp rise in
    Serum Potassium lvls in some pts. That, combined with the administration of potassium
    Cld lead to a serious spike in serum lvls and potential
    Cardiac arrest.

  10. couch says

    I think the problem ist, that the two solutions don’t have the same densities (KCL being denser). If not shaken well after the injection in to the bag, there might be uneven distribution, layering, and because of the density of KCL it will tend to collect on the bottom of the saline bag. Starting the infusion at this point, will end in giving a bolus of highly concentrated potassium.

  11. Mike says

    Was the patient given albuterol prior to transport? If so, how much? The hypOkalemia may have been transient due to the K+ shifting effects of the albuterol, and could well have masked a pre-existing hypERkalemia.

  12. Arnel C says

    What did they give prior? There might be redistribution of K. I am expecting hyperkalemia in severe pneumonia from acidosis. So why the 3.2 K preflight. They must have given something to push the K intracellularly. Those measures will only last a few hours and then the K goes out again.

  13. Minh Le Cong says

    The single question is ” Did you shake the bag to thouroughly mix in the KCL or NOT?”

    Well done to Christopher Watford who got the answer the quickest!

    Tune in next month for the next challenge..

  14. Andy Baillie says

    As already said above, KCl added to bag which was already hanging and perhaps even running, leading pretty much to a bolus of KCl not unlike a lethal injection.

  15. kate louise says

    I was wondering if it could have been that the ABG sample was taken from the arm that the potassium was infusing through. Additionally, if the potassium infusion was going through the arterial line, this could compound the issue further. Also, hyperkalaemia usually associated with AV block and slower rhythms, which can then go into VF, whereas hypokalaemia is associated with ventricular ectopics and broader complex tachycardias? So I am wondering if this patient had a true hyperkalaemia or not…..So puzzling!! Can’t wait to hear the answer!

  16. elmedico says

    as an emergency doctor i love this -- maybe i knew this and forgot it -- what a great case BUT every KCL infusion ever hung for 4-8 hours must have the same effect if KCL is denser than the infusion …. why don’t we get more problems ??? how denser is it ??

    • says

      Once it is mixed its fine -- the K and Cl ions don’t spontaneously resettle at the bottom of the bag -- the laws of thermodynamics would have a problem with that.
      C

Trackbacks

Comments